Texas, 2009

Winter Storm and Winter Weather in Texas, December 3 to 4, 2009

December 3 to 4, 2009 · NWS MAF · 24 events in 17 counties and zones

A cold airmass encompassed southeast New Mexico and west Texas on 12/03/09. A shortwave trough translated eastward over the region on the night of the 3rd and resulted in 1 to 3 inches of snow across the region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold airmass encompassed southeast New Mexico and west Texas on 12/03/09. A shortwave trough translated eastward over the region on the night of the 3rd and resulted in 1 to 3 inches of snow across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 3, 5:33 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 3, 5:33 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CST THU DEC 3 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MAIN AVIATION CONCERNS OVER THE NEXT 18 HRS WILL BE TIMING OF
SNOW...AND ACCOMPANYING CIGS/VSBYS.  SFC ANALYSIS SHOWS THAT THE GFS
HAS A BETTER HANDLE ON LOW LEVEL MOISTURE THAN THE NAM...AND THE
TIMING OF THE 18Z GFS IS SIMILAR TO THE 12Z RUN.  -SN IS ALREADY
BEING REPORTED AT KATS...WHILE KHOB IS REPORTING FZDZ...WHICH SHOULD
TURN TO -SN IN THE NEXT COUPLE OF HRS AS COLDER...DEEPER CLOUDS MOVE
IN FROM THE NORTH.  EXPECT SN TO SPREAD SE OVERNIGHT TO ALL
TERMINALS...TAKING CIGS/VSBYS TO LIFR AT TIMES.  TROUGH AXIS MOVES
THRU THE FA AFTER 15Z FRIDAY...RAPIDLY SCOURING CIGS/VSBYS TO VFR
ALL TERMINALS BY 21Z.

&&

.PREV DISCUSSION... /ISSUED 306 PM CST THU DEC 3 2009/

DISCUSSION...
FORECAST CONCERNS CONTINUE TO BE CENTERED ON THE WINTER WEATHER
EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH FRIDAY MORNING.

A BROAD TROUGH CONTINUES OVER MUCH OF THE CENTRAL CONUS THIS
AFTERNOON. A CLOSED LOW WAS NOTED OVER THE UPPER MIDWEST WHILE A
STRONG 300MB JET WAS OVER THE NORTHERN ROCKIES WITH ANOTHER JET
OVER THE SOUTHERN PLAINS. CLOSER TO OUR REGION...SURFACE HIGH PRESSURE
AND CLOUDY SKIES IS HOLDING TEMPERATURES WELL BELOW NORMAL...WITH
WIDESPREAD 20S AND 30S F AS OF LATE THIS AFTERNOON. LIGHT SNOWFALL
HAS ALREADY BEEN REPORTED ACROSS SOUTHEAST NEW MEXICO AT ROSWELL
AND ACROSS THE SOUTH PLAINS.

WE EXPECT THE SNOWFALL TO CONTINUE TO DEVELOP SOUTHWARD OVERNIGHT
AS LIFT INCREASES WITH THE ARRIVAL OF THE MID-LEVEL TROUGH AND THE
RIGHT ENTRANCE REGION OF THE ABOVE MENTIONED SOUTHERNS PLAINS UPPER
JET. THE WESTERN PORTIONS OF THE CWA COULD ALSO GET SIGNIFICANT
LIFT IN THE LEFT EXIT REGION OF THE ROCKIES UPPER JET. OMEGA
FIELDS CONTINUE TO SUGGEST THE HIGHER SNOWFALL AMOUNTS WILL OCCUR
OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO INTO THE MOUNTAINS
OF SOUTHWEST TEXAS. CONFIDENCE HAS INCREASED ENOUGH TO UPGRADE THE
WINTER WEATHER ADVISORY TO A WINTER STORM WARNING FOR THE
GUADALUPE MOUNTAINS. IN GENERAL...SNOWFALL AMOUNTS OF 3 TO 6
INCHES ARE EXPECTED ACROSS THE GUADALUPES. AN AXIS OF HIGHER
SNOWFALL AMOUNTS IS ALSO EXPECTED FROM THE DELAWARES SOUTH INTO
THE DAVIS MOUNTAINS. HOWEVER...SNOWFALL AMOUNTS ARE EXPECTED TO
REMAIN CLOSER TO THE ADVISORY RANGE (AROUND 3 INCHES). THE OTHER
AREA OF CONCERN FOR HIGH END SNOW ADVISORY AMOUNTS WILL RESIDE
ACROSS THE WESTERN PORTIONS OF EDDY COUNTY...MAINLY WEST OF AN
ARTESIA TO CARLSBAD LINE. THIS AREA COULD ALSO SEE AROUND 3 INCHES
OF SNOWFALL. TO THE EAST OF THE GUADALUPE AND DAVIS MOUNTAINS...
SNOWFALL AMOUNTS SHOULD TAPER AND ARE EXPECTED TO REMAIN GENERALLY
IN THE 1 TO 3 INCH RANGE...WITH MOST OF THE ACCUMULATING SNOWFALL
EXPECTED AFTER MIDNIGHT. WE DID GO AHEAD AND EXPAND THE SNOW
ADVISORY INTO THE CENTRAL PERMIAN BASIN AND PECOS COUNTY WITH THIS
FORECAST. WE HAVE ALSO EXTENDED THE TIME OF THE SNOW ADVISORY BY 3
HOURS TO 15Z FRIDAY MORNING. FOR THE REMAINDER OF THE AREA...LIGHT
SNOWFALL IS EXPECTED...BUT AMOUNTS ARE GENERALLY EXPECTED TO STAY
AT OR BELOW 1 INCH. OTHERWISE...LOCALLY STRONG WINDS ARE STILL
EXPECTED THROUGH THE GUADALUPE MOUNTAINS...AND THE HIGH WIND
WARNING WILL REMAIN INTACT.

SNOWFALL SHOULD COME TO AN END FROM WEST TO EAST FAIRLY QUICKLY
FRIDAY AFTERNOON AS THE UPPER TROUGH AXIS PASSES. TEMPERATURES
SHOULD BE SLOW TO WARM ON SATURDAY...BUT SHOULD RECOVER CLOSER
TO...BUT STILL BELOW...NORMAL LEVELS ON SUNDAY. ANOTHER COLD FRONT
WILL PUSH INTO THE REGION ON MONDAY...WITH THE MOST NOTABLE
COOLING LIKELY TO REMAIN WEST OF THE GUADALUPE AND DAVIS
MOUNTAINS. AN EVEN STRONGER COLD FRONT IS ADVERTISED FOR LATE
TUESDAY NIGHT. LITTLE CHANGES HAVE BEEN MADE TO THE CURRENT
FORECAST BEYOND WEDNESDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER WEATHER ADVISORY UNTIL 8 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...LOVING...MARTIN...MIDLAND...
     PECOS...REEVES COUNTY AND UPPER TRANS PECOS...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

44
Hazardous weather outlook, Dec 3, 2:16 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CST THU DEC 3 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
216 PM CST THU DEC 3 2009 /116 PM MST THU DEC 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
TONIGHT THROUGH MID FRIDAY MORNING FOR 4 TO 6 INCHES OF SNOWFALL
EXPECTED.

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT THROUGH MID FRIDAY
MORNING FOR THE SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...WESTERN
AND CENTRAL PERMIAN BASIN...VAN HORN...HIGHWAY 54 CORRIDOR AND
DAVIS MOUNTAINS FOR EXPECTED SNOWFALL OF 1 TO 3 INCHES.

A HIGH WIND WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE PASS
IN EXTREME WEST TEXAS. NORTHEAST WINDS OF 35 TO 45 MPH ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Dawson

When
December 3, 8:45 PM CST to December 4, 7:45 AM CST
Where
Dawson forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

One inch of snow fell in Lamesa from 12/03/09 to 12/04/09.

Winter Weather, Andrews

When
December 3, 8:45 PM CST to December 4, 7:45 AM CST
Where
Andrews forecast zone
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Two inches of snow fell in Andrews from 12/03/09 to 12/04/09. The Odessa Division of the Texas Department of Transportation reported a single car rollover near Andrews on the night of 12/03/09. Driver and passengers taken to the hospital for a variety of injuries.

Winter Storm, Van Horn & Hwy 54 Corridor

When
December 3, 9:00 PM CST to December 4, 2:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Reported by
Emergency Manager

Three to four inches of snow fell in Van Horn from 12/03/09 to 12/04/09.

Winter Storm, Guadalupe Mountains of Culberson County

When
December 3, 9:00 PM MST to December 4, 11:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Reported by
Park/Forest Service

Four to five inches of snow fell at Guadalupe Mountains National Park from 12/03/09 to 12/04/09.

Winter Weather, Winkler

When
December 3, 10:45 PM CST to December 4, 9:55 AM CST
Where
Winkler forecast zone
Reported by
Law Enforcement
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

One ot one and a half inches of snow fell in Kermit from 12/03/09 to 12/04/09.

Winter Weather, Gaines

When
December 3, 11:00 PM CST to December 4, 11:00 AM CST
Where
Gaines forecast zone
Reported by
Law Enforcement
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

One inch of snow fell in Seminole from 12/03/09 to 12/04/09.

Winter Weather, Midland

When
December 3, 11:55 PM CST to December 4, 9:55 AM CST
Where
Midland forecast zone
Reported by
Official NWS Observations
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

One inch of snow fell at the Midland International Airport from 12/03/09 to 12/04/09.|The Odessa Division of the Texas Department of Transportation reported a tractor trailer rollover in the median on Interstate 20 on the southwest side of Midland due to an icy road. The truck was leaking fuel. Traffic was redirected to the service road until the accident was cleared.

Winter Weather, Martin

When
December 3, 11:55 PM CST to December 4, 9:55 AM CST
Where
Martin forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

One inch of snow fell in Stanton from 12/03/09 to 12/04/09.

Winter Weather, Glasscock

When
December 4, 2:00 AM CST to 8:00 AM CST
Where
Glasscock forecast zone
Reported by
Law Enforcement
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

One inch of snow fell in Garden City on 12/04/09.

Winter Weather, Reagan

When
December 4, 2:00 AM CST to 8:00 AM CST
Where
Reagan forecast zone
Reported by
COOP Observer
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Three inches of snow fell in Big Lake on 12/04/09.

Winter Storm, Davis / Apache Mountains Area

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Department of Highways

The Texas Department of Transportation reported numerous accidents, jack-knifed tractor trailers and vehicles sliding off roadways across the region due to snow packed and icy roads at 0950 LST 12/04/09. The intersection of Interstate Highway 10 with Interstate 20 about 40 miles west of Pecos had 6 inches of snow by this time too.

Winter Weather, Ector

When
December 4, 2:15 AM CST to 9:25 AM CST
Where
Ector forecast zone
Reported by
Law Enforcement
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

One inch of snow fell in Odessa on 12/04/09. The Odessa Division of the Texas Department of Transportation reported traffic accidents on Interstate 20 on the southeast side of Odessa. Traffic diverted to the service road until the accidents were cleared.

Winter Weather, Pecos

When
December 4, 2:45 AM CST to 7:35 AM CST
Where
Pecos forecast zone
Reported by
Law Enforcement
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

One inch of snow fell in Fort Stockton on 12/04/09.

Winter Weather, Pecos

When
December 4, 2:45 AM CST to 8:00 AM CST
Where
Pecos forecast zone
Reported by
Trained Spotter
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

One inch of snow fell 26 miles east-southeast of Fort Stockton on 12/04/09.

Winter Weather, Reeves County and Upper Trans Pecos

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
Law Enforcement

Two inches of snow fell in Pecos on 12/04/09.

Winter Weather, Davis / Apache Mountains Area

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Public

One to one and a half inches of snow fell in Kent on 12/04/09.

Winter Weather, Davis / Apache Mountains Area

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
Law Enforcement

One half to one inch of snow fell in Alpine on 12/04/09.

Winter Weather, Terrell

When
December 4, 3:00 AM CST to 9:00 AM CST
Where
Terrell forecast zone
Reported by
Trained Spotter
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

One inch of snow fell in Sanderson on 12/04/09.

Winter Weather, Pecos

When
December 4, 3:00 AM CST to 8:00 AM CST
Where
Pecos forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

One inch of snow fell in Bakersfield on 12/04/09.

Winter Weather, Upton

When
December 4, 3:00 AM CST to 8:00 AM CST
Where
Upton forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Three inches of snow fell in McCamey on 12/04/09.

Winter Storm, Reeves County and Upper Trans Pecos

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
COOP Observer

Three to five inches of snow fell in Balmorhea on 12/04/09.

Winter Weather, Davis / Apache Mountains Area

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
NWS Employee

Two inches of snow fell 12 miles west of Fort Davis on 12/04/09.

Winter Weather, Davis / Apache Mountains Area

When
December 4, 3:00 AM CST to 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
NWS Employee

One to one and a half inches of snow fell 8 miles south of Kent on 12/04/09.

Winter Weather, Howard

When
December 4, 4:25 AM CST to 10:25 AM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

One half to one and a half inches of snow fell in Big Spring on 12/04/09.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208597, 208598, 208558, 208605, 208564, 208563, 208566, 208595, 208594, 208609, 208612, 208565, 208574, 208610, 208559, 208560, 208561, 208562, 208591, 208592, 208599, 208600, 208606, 208581.